Format

Send to

Choose Destination
See comment in PubMed Commons below
Presse Med. 2005 Sep 10;34(15):1073-7.

[Bisphosphonates-related jaw osteonecrosis].

[Article in French]

Author information

1
Division de stomatologie, chirurgie orale et radiologie dentomaxillo-faciale, Faculté de Médecine, Genève. abns77@hotmail.com

Abstract

INTRODUCTION:

The latest generations of bisphosphonates constitute a major advance in the management of disorders including Paget's disease, osteoporosis, and osteolytic bone tumors. Recent reports describe numerous cases of osteonecrosis of the jaw in patients treated with bisphosphonates. Some of these reports mention predisposing factors, including surgical procedures, chemotherapy, and radiotherapy.

CASES:

In the past 12 months, we have observed and treated 9 cases of maxillary osteonecrosis, which we present summarily.

DISCUSSION:

Some of our cases (3 of 9), like many of those described in literature, do not present predisposing factors. The osteonecrosis may thus be due mainly to the effect of bisphosphonates that, by blocking bone remodeling, may cause excessive bone mineralization. If this hypothesis is confirmed, these cases of osteonecrosis may be due to excess doses. Better dose adjustment should thus help prevent this complication.

PMID:
16334883
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center